I saw my radiation oncologist this morning for a brief follow-up. She was slightly less surprised than my regular oncologist that my skin over the irradiated area was still pristine because the doses weren't given to a broad area but were very small and came from multiple angles.
We talked about the fatigue I'm still experiencing slightly and she said it was normal and would get better. It's not that bad but I definitely need a nap every day - especially if I do anything outside the house. I can live with that - honestly, although I know it was better before radiation, I'm not sure it was that much better - but a little less fatigue would be nice.
She asked about pain, and I'm really not experiencing any now, which means that either I have no pain or it's very well-controlled with my painkillers. I told her that I was thinking of waiting until summer - or at least until this fatigue is over - and then tapering down my painkiller. I suspect that I truly have no pain because the radiation should have taken care of whatever was there and that I don't need this level of painkiller. Reducing the painkiller is going to be a giant production to; a couple of years ago I changed painkillers and it was a very difficult experience. I don't know why I wanted to wait so long to do it except that I'm not looking forward to that particular experience.
She said it was better to do the taper sooner rather than later, and the reason she gave for it is that if I'm taking painkillers to deal with pain, I won't become addicted to them but if there's no pain then I'll become addicted. I'm not quite sure what she means by "addicted"... I don't crave them or get high from them (not that I could, anyways; painkillers given for cancer pain fix the pain first and get the person high second, and at this point I've been taking them so long that my brain has rewired for them), and that's not going to change.
In my case, my biggest issue is that I'm dependent on the painkillers so that when I miss a dose, I start going through withdrawal symptoms. It's those withdrawal symptoms that make the tapering down difficult. I will call my family doctor sooner rather than later (or the summer) and get the process started. I think I've read about things that can help this process be less uncomfortable and maybe they'll work for me.
Other than that, she's going to see me again in four months to see how I'm doing. Overall, she's very pleased with how things are going, so I am too!
Well, that's a mixture of news. Sounds like you have the situation well in hand though.
Post a Comment